The Annals of Probability

The time of bootstrap percolation with dense initial sets

Béla Bollobás, Cecilia Holmgren, Paul Smith, and Andrew J. Uzzell

Full-text: Open access


Let $r\in\mathbb{N}$. In $r$-neighbour bootstrap percolation on the vertex set of a graph $G$, vertices are initially infected independently with some probability $p$. At each time step, the infected set expands by infecting all uninfected vertices that have at least $r$ infected neighbours. When $p$ is close to 1, we study the distribution of the time at which all vertices become infected. Given $t=t(n)=o(\log n/\log\log n)$, we prove a sharp threshold result for the probability that percolation occurs by time $t$ in $d$-neighbour bootstrap percolation on the $d$-dimensional discrete torus $\mathbb{T}_{n}^{d}$. Moreover, we show that for certain ranges of $p=p(n)$, the time at which percolation occurs is concentrated either on a single value or on two consecutive values. We also prove corresponding results for the modified $d$-neighbour rule.

Article information

Ann. Probab., Volume 42, Number 4 (2014), 1337-1373.

First available in Project Euclid: 3 July 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60C05: Combinatorial probability

Bootstrap percolation sharp threshold Stein–Chen method


Bollobás, Béla; Holmgren, Cecilia; Smith, Paul; Uzzell, Andrew J. The time of bootstrap percolation with dense initial sets. Ann. Probab. 42 (2014), no. 4, 1337--1373. doi:10.1214/12-AOP818.

Export citation


  • [1] Aizenman, M. and Lebowitz, J. L. (1988). Metastability effects in bootstrap percolation. J. Phys. A: Math. Gen. 21 3801–3813.
  • [2] Andjel, E. D. (1993). Characteristic exponents for two-dimensional bootstrap percolation. Ann. Probab. 21 926–935.
  • [3] Andjel, E. D., Mountford, T. S. and Schonmann, R. H. (1995). Equivalence of exponential decay rates for bootstrap-percolation-like cellular automata. Ann. Inst. Henri Poincaré Probab. Stat. 31 13–25.
  • [4] Arratia, R., Goldstein, L. and Gordon, L. (1989). Two moments suffice for Poisson approximations: The Chen–Stein method. Ann. Probab. 17 9–25.
  • [5] Arratia, R., Gordon, L. and Waterman, M. S. (1990). The Erdős–Rényi law in distribution, for coin tossing and sequence matching. Ann. Statist. 18 539–570.
  • [6] Balogh, J. and Bollobás, B. (2003). Sharp thresholds in bootstrap percolation. Phys. A 326 305–312.
  • [7] Balogh, J. and Bollobás, B. (2006). Bootstrap percolation on the hypercube. Probab. Theory Related Fields 134 624–648.
  • [8] Balogh, J., Bollobás, B., Duminil-Copin, H. and Morris, R. (2012). The sharp threshold for bootstrap percolation in all dimensions. Trans. Amer. Math. Soc. 364 2667–2701.
  • [9] Balogh, J., Bollobás, B. and Morris, R. (2009). Bootstrap percolation in three dimensions. Ann. Probab. 37 1329–1380.
  • [10] Balogh, J. and Pete, G. (1998). Random disease on the square grid. Random Structures Algorithms 134 409–422.
  • [11] Barbour, A. D., Chen, L. H. Y. and Loh, W. L. (1992). Compound Poisson approximation for nonnegative random variables via Stein’s method. Ann. Probab. 4 1843–1866.
  • [12] Barbour, A. D. and Eagleson, G. K. (1983). Poisson approximation for some statistics based on exchangeable trials. Adv. in Appl. Probab. 15 585–600.
  • [13] Barbour, A. D. and Hall, P. (1984). On the rate of Poisson convergence. Math. Proc. Cambridge Philos. Soc. 95 473–480.
  • [14] Barbour, A. D., Holst, L. and Janson, S. (1992). Poisson Approximation. Oxford Studies in Probability 2. Clarendon, Oxford.
  • [15] Benevides, F. and Przykucki, M. (2011). Maximal percolation time in two-dimensional bootstrap percolation. Preprint.
  • [16] Bollobás, B. (2006). The Art of Mathematics: Coffee Time in Memphis. Cambridge Univ. Press, New York.
  • [17] Bollobás, B., Smith, P. J. and Uzzell, A. J. (2012). The time of bootstrap percolation with dense initial sets for all thresholds. Preprint. Available at
  • [18] Bringmann, K. and Mahlburg, K. (2012). Improved bounds on metastability thresholds and probabilities for generalized bootstrap percolation. Trans. Amer. Math. Soc. 364 3829–3859.
  • [19] Bringmann, K., Mahlburg, K. and Mellit, A. (2013). Convolution bootstrap percolation models, Markov-type stochastic processes and mock theta functions. Int. Math. Res. Not. IMRN 2013 971–1013.
  • [20] Chalupa, J., Leath, P. L. and Reich, G. R. (1979). Bootstrap percolation on a Bethe lattice. J. Phys. C: Solid State Phys. 12 L31–L35.
  • [21] Chen, L. H. Y. (1975). Poisson approximation for dependent trials. Ann. Probab. 3 534–545.
  • [22] Duminil-Copin, H. and Holroyd, A. E. (2012). Finite volume bootstrap percolation with threshold rules on $\mathbb{Z}^{2}$: Balanced case. Preprint. Available at
  • [23] Duminil-Copin, H. and Van Enter, A. C. D. (2013). Sharp metastability threshold for an anisotropic bootstrap percolation model. Ann. Probab. 41 1218–1242.
  • [24] Gravner, J. and Holroyd, A. E. (2008). Slow convergence in bootstrap percolation. Ann. Appl. Probab. 18 909–928.
  • [25] Gravner, J., Holroyd, A. E. and Morris, R. (2012). A sharper threshold for bootstrap percolation in two dimensions. Probab. Theory Related Fields 153 1–23.
  • [26] Holroyd, A. E. (2003). Sharp metastability threshold for two-dimensional bootstrap percolation. Probab. Theory Related Fields 125 195–224.
  • [27] Holroyd, A. E. (2006). The metastability threshold for modified bootstrap percolation in $d$ dimensions. Electron. J. Probab. 11 418–433 (electronic).
  • [28] Holroyd, A. E., Liggett, T. M. and Romik, D. (2004). Integrals, partitions, and cellular automata. Trans. Amer. Math. Soc. 356 3349–3368 (electronic).
  • [29] Janson, S., Łuczak, T., Turova, T. and Vallier, T. (2012). Bootstrap percolation on the random graph $G_{n,p}$. Ann. Appl. Probab. 22 1989–2047.
  • [30] Morris, R. (2009). Minimal percolating sets in bootstrap percolation. Electron. J. Combin. 16 Paper 2, 20 pp.
  • [31] Mountford, T. S. (1992). Rates for the probability of large cubes being non-internally spanned in modified bootstrap percolation. Probab. Theory Related Fields 93 159–167.
  • [32] Mountford, T. S. (1995). Critical length for semi-oriented bootstrap percolation. Stochastic Process. Appl. 56 185–205.
  • [33] Przykucki, M. (2012). Maximal percolation time in hypercubes under two-dimensional bootstrap percolation. Electron. J. Combin. 19 Paper 41, 13 pp.
  • [34] Riedl, E. (2010). Largest minimal percolating sets in hypercubes under 2-bootstrap percolation. Electron. J. Combin. 17 Research Paper 80, 13.
  • [35] Riedl, E. (2012). Largest and smallest minimal percolating sets in trees. Electron. J. Combin. 19 Paper 64, 18 pp.
  • [36] Schonmann, R. H. (1992). On the behavior of some cellular automata related to bootstrap percolation. Ann. Probab. 20 174–193.
  • [37] Stein, C. (1970). A bound for the error in the normal approximation to the distribution of a sum of dependent random variables. Proc. Sixth Berkeley Symp. Math. Statist. Probab. 2 583–602.
  • [38] Ulam, S. (1950). Random processes and transformations. Proc. Internat. Congr. Math. 2 264–275.
  • [39] van Enter, A. C. D. (1987). Proof of Straley’s argument for bootstrap percolation. J. Stat. Phys. 48 943–945.
  • [40] van Enter, A. C. D. andHulshof, T. (2007). Finite-size effects for anisotropic bootstrap percolation: Logarithmic corrections. J. Stat. Phys. 128 1383–1389.
  • [41] von Neumann, J. (1966). Theory of Self-Reproducing Automata. Univ. Illinois Press, Champaign.